Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 243, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 19, 1998, 10:55 AM EDT for Carroll County, Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 10:55 AM EDT (14:55 UTC)
- Expired
- Jun 19, 1998, 11:45 AM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Carroll County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 11:00 AM EDT | Hail 0.75 | Hillsville, VA | |
| Jun 19, 11:20 AM EDT | Thunderstorm Wind | Hillsville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 191455 RRA SVRRNK VAC035-191545- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 AM EDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CARROLL COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 1145 AM EDT. * AT 1053 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHEAST OF WYTHEVILLE OR 9 MILES WEST NORTHWEST OF HILLSVILLE MOVING EAST SOUTHEAST AT 40 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... HILLSVILLE AROUND 1105 AM EDT.. FANCY GAP AROUND 1110 AM EDT.. DUGSPUR AROUND 1110 AM EDT.. GLADESBORO AROUND 1115 AM EDT.. LAUREL FORK AROUND 1125 AM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/JW/SK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:20 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 19, 9:20 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 920 AM EDT FRI JUN 19 1998 RECOMMENDATIONS... .RDU...SAW YOUR PRELIM DISCUSSION. QUICK UPDATE FOR CONVECTION OK. .WBC...GO AHEAD AND ROLL WITH YOUR UPDATE. .CRW...NONE. MOST OF THE ACTIONS MAYBE THIS MORNING. COULD ADD ENHANCE WORDING ON PCP THIS AM. LOOKS LIKE PCP IS MOVING PRETTY FAST AND THIS MAY LIMIT THE FLASH FLOOD POTENTIAL. DISCUSSION... KFCX 88D AT 1235Z ALREADY LIGHT UP WITH SHOWERS AND THUNDERSTORMS THIS MORNING. OHP INDCTD HEAVY RAIN WAS NORTH OF RNK CWA IN WEST VIRGINIA. THIS MORNING VAD WND PRFL TAPPING INTO A 50 KNT NW JET FRM 28 TO 50 KFT. MODIFIED AM 12Z RNK SOUNDING WAS QUITE UNSTABLE AND MOIST WITH PCP WATER AT 1.37 INCHES. UPPER TROUGH LIFTS INTO NRN GREAT LAKES AND THEN SHEARS OUT....MEANWHILE SHORTWAVE RIDGE PROGD TO MOVE FRM CENTRL ROCKY MTNS TO THE MIDWEST. BEST ETA FCST CAPE VALUES RIDE TO OUR WEST...THUS LOOKS LIKE STRNGEST STORMS WILL BE IN WV. 940 HAS WV IN SLIGHT RISK AREA. INTERESETING TO NOTE THAT THE UPPER FLOW LOOKS FLAT ZONE W-NW. FOR TODAYS FORECAST...CLOUDY WITH SHOWERS AND THUNDERSTORMS. SOME WITH LOCALLY HEAVY RAINS. HIGHS WILL VARY FROM ARD 80 TO ARD 90. MORE THIS AFTERNOnON. KK
In the hours before
Special weather statement, Jun 19, 6:57 AM EDT, 3 hours 58 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-191800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 657 AM EDT FRI JUN 19 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING IN SOUTHEAST WEST VIRGINIA... A WEAKENING LINE OF THUNDERSTORMS IS MOVING INTO A MODERATELY UNSTABLE AIRMASS OVER SOUTHEAST WEST VIRGINIA THIS MORNING. THERE WILL BE SCATTERED STRONG STORMS WITH GUSTY WINDS...SMALL HAIL AND HEAVY DOWNPOURS...AND A FEW OF THE STORMS MAY REACH SEVERE LEVELS. HOWEVER...THESE STORMS WILL ALSO CONTINUE TO WEAKEN DURING THE MORNING AND THE THREAT OF SEVERE WEATHER WILL BE SHORT LIVED. SPOTTER ACTIVITATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JACKSON
Local storm report, Jun 19, 10:00 AM EDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 AM EDT THU JUN 19 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM LINDSIDE WV WIND DAMAGE
06/19/98 MONROE TREE DOWN OVER MAIN ROAD
IN THE TOWN OF LINDSIDE.
REPORTED BY PUBLIC TO
SHERIFFS OFFICE.
PMCLocal storm report, Jun 19, 10:00 AM EDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 AM EDT THU JUN 19 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM LINDSIDE WV WIND DAMAGE
06/19/98 MONROE TREE DOWN OVER MAIN ROAD
IN THE TOWN OF LINDSIDE.
REPORTED BY PUBLIC TO
SHERIFFS OFFICE.
PMCNearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.